Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 331, NWS Norman, OK

June 14, 2011Jackson County, Kiowa County, Tillman County, Oklahoma; Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 14, 2011, 6:06 PM CDT for Jackson County, Kiowa County, Tillman County, Oklahoma; Wilbarger County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2011, 6:06 PM CDT (23:06 UTC)
Expired
Jun 14, 2011, 7:00 PM CDT
In force
54 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK, Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:50 PM CDTHAIL 1Frederick, OKQUARTER SIZED HAIL AND 40 TO 45 MPH WINDS REPORTED VIA EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 5:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-630 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WUUS54 KOUN 142306
SVROUN
OKC065-075-141-TXC487-150000-
/O.NEW.KOUN.SV.W.0331.110614T2306Z-110615T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WILBARGER COUNTY IN NORTHERN TEXAS...
  EASTERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
  WESTERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 700 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE  
  THUNDERSTORMS 5 MILES WEST OF HUMPHREYS OKLAHOMA AND 4 MILES
  NORTHWEST OF ODELL TEXAS. THE STORMS WERE MOVING EAST-NORTHEAST AT
  30 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 65 MPH...
HAIL UP TO THE SIZE OF QUARTERS...

* LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS...
  DAVIDSON...ELMER...FARGO...FREDERICK...FRIENDSHIP...HEADRICK...
  HESS...HOLLISTER...HUMPHREYS...MANITOU...MOUNTAIN PARK...ODELL...
  OLUSTEE...SNYDER...TIPTON AND TOM STEED RESERVOIR.

LAT...LON 3468 9937 3485 9882 3418 9883 3430 9948
      3444 9948
TIME...MOT...LOC 2306Z 258DEG 26KT 3455 9927 3441 9940

$$


..SPEG.
1 follow-up statement
821 
WWUS54 KOUN 142348
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT TUE JUN 14 2011

OKC065-075-141-TXC487-150000-
/O.CON.KOUN.SV.W.0331.000000T0000Z-110615T0000Z/
JACKSON OK-KIOWA OK-TILLMAN OK-WILBARGER TX-
648 PM CDT TUE JUN 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN WILBARGER...WESTERN TILLMAN...SOUTHERN KIOWA AND
SOUTHEASTERN JACKSON COUNTIES...

AT 648 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF MOUNTAIN
PARK TO FREDERICK...MOVING EAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 65 MPH...
HAIL UP TO THE SIZE OF HALF DOLLARS

* LOCATIONS IN THE WARNING INCLUDE FREDERICK...HEADRICK...HESS...
  HOLLISTER...MANITOU...MOUNTAIN PARK...SNYDER...TIPTON AND TOM STEED
  RESERVOIR.

LAT...LON 3480 9899 3485 9883 3484 9882 3419 9883
      3436 9938
TIME...MOT...LOC 2348Z 268DEG 28KT 3470 9885 3437 9899

$$


..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:31 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 14, 3:31 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT TUE JUN 14 2011

.DISCUSSION...
HIGH-BASED CU HAS CONTINUED TO DEVELOP ACROSS SOUTHWEST AND
CENTRAL OKLAHOMA WITH A FEW RADAR RETURNS THAT ARE MOST LIKELY
VIRGA. ALTHOUGH SYNOPTIC SCALE MODELS DO NOT PRODUCE A LOT OF QPF
THIS EVENING... THE SHORT-RANGE AND MESOSCALE MODELS /OUN WRF..
RUC AND HRRR/ ARE CONSISTENT IN DEVELOPING STORMS NEAR AND AHEAD
OF THE FRONT BETWEEN 23Z-01Z. WILL GO MORE WITH THE SHORT-RANGE
MODELS AND INCLUDE HIGHER POPS /UP TO 50 PERCENT IN THE FAR EAST/
AND AREAL WORDING OF STORM CHANCES THIS EVENING. THE COLD FRONT
CURRENTLY LOCATED ACROSS NORTH CENTRAL TO WEST CENTRAL OKLAHOMA
WILL MOVE SOUTHEAST THROUGH MUCH OF THE AREA... BUT THE COOLER
TEMPERATURES WILL STILL BE ABOVE NORMAL AND SHORT-LIVED AS
TEMPERATURES BECOME HOT AGAIN THURSDAY AND PERSIST INTO EARLY NEXT
WEEK. HAVE INTRODUCED LOW POPS NORTH ON THURSDAY BASED ON THE
ECMWF AS FRONTAL BOUNDARY LIFTS NORTH.

NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED PERIODS THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  93  75  95 /  40  10  10  20
HOBART OK         69  98  74 102 /  20  10  10  10
WICHITA FALLS TX  72 101  74 102 /  20  20  20  10
GAGE OK           64  95  72 102 /  20  10  10  20
PONCA CITY OK     68  92  71  96 /  40  10  10  20
DURANT OK         75  94  73  94 /  30  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 14, 11:55 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE JUN 14 2011

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS IN CENTRAL AND SOUTHWEST
OKLAHOMA... AND WESTERN NORTH TEXAS... NEAR AND SOUTHEAST OF A LINE
EXTENDING FROM PONCA CITY... TO WEATHERFORD... TO QUANAH TEXAS.
THIS INCLUDES THE CITIES OF STILLWATER... THE OKLAHOMA CITY METRO
AREA... LAWTON... ADA... VERNON... AND WICHITA FALLS.

TIMING...THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 5 PM
TO 2 AM.

IMPACTS...THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS
OF 60 TO 70 MPH. THERE WILL ALSO BE A THREAT FOR HAIL THE SIZE OF
GOLFBALLS THROUGH THE EARLY EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON THROUGH THE POST-MIDNIGHT HOURS.

DISCUSSION...
A COLD FRONT... LOCATED OVER NORTHWEST OKLAHOMA AT MIDDAY... WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE AFTERNOON. BY EARLY
EVENING... THE FRONT IS EXPECTED TO EXTEND FROM SOUTHWEST
OKLAHOMA... TO NEAR THE OKLAHOMA CITY METRO AREA... TO NEAR
STILLWATER. ALTHOUGH THERE IS A SUBSTANTIAL CAPPING INVERSION IN
PLACE... STRONG HEATING AHEAD OF THE FRONT... LOW LEVEL CONVERGENCE
NEAR AND JUST BEHIND THE FRONT... AND AN UPPER DISTURBANCE MOVING
OUT OF THE CENTRAL ROCKIES WILL ACT IN CONCERT TO SUPPORT THE
FORMATION OF AT LEAST A FEW THUNDERSTORMS ACROSS FAR NORTHERN
OKLAHOMA BY MID TO LATE AFTERNOON. WHILE THE INITIAL COVERAGE OF
STORMS MAY BE LIMITED... THE STORMS COULD DEVELOP INTO LARGER
CLUSTERS AND PROGRESS EAST AND SOUTHEAST ACROSS CENTRAL AND
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS DURING THE EVENING AND
EARLY MORNING HOURS. AMPLE INSTABILITY AND DEEP LAYER SHEAR WILL
SUPPORT SUPERCELL STRUCTURES AT LEAST INITIALLY ALONG AND BEHIND THE
COLD FRONT... WITH A THREAT FOR LARGE HAIL AND DAMAGING WINDS.
HOWEVER... AS THE STORMS DEVELOP PRONOUNCED OUTFLOWS... THE MAIN
SEVERE WEATHER CONCERN WILL BE DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT AND DRY WEATHER... ESPECIALLY ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS... COMBINED WITH WINDS GUSTING OVER 30 MPH AND
EXTREME DROUGHT CONDITIONS... HAVE INCREASED WILDFIRE CONCERNS
ACROSS THE REGION. OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD
RESULT IN WILDFIRES ARE DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
AS THE FRONT STALLS JUST SOUTH OF THE RED RIVER ON WEDNESDAY...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS. THE LIKELIHOOD OF ORGANIZED SEVERE WEATHER
WILL BE LOW. STORM CHANCES WILL REMAIN QUITE SMALL THURSDAY THROUGH
THE WEEKEND... BEFORE INCREASING EARLY NEXT WEEK AS ANOTHER COLD
FRONT APPROACHES THE REGION.

OTHER HAZARDOUS WEATHER...
FIRES WILL REMAIN A CONCERN IN THOSE AREAS HARDEST HIT BY LONG TERM
DROUGHT... PRIMARILY IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
WINDS WILL BE ESPECIALLY GUSTY THURSDAY THROUGH THE WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

CJS

In the hours before

Special weather statement, Jun 14, 6:01 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT TUE JUN 14 2011

TXZ084-087-142330-
FOARD TX-KNOX TX-
601 PM CDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

AT 601 PM CDT...A DEVELOPING THUNDERSTORM WAS LOCATED 19 MILES WEST
OF TRUSCOTT...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3389 9983 3370 9973 3361 10000 3362 10000
      3381 10000

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:14 PM CDTSpecial Weather StatementOUNAlfalfa46 min
Jun 14, 6:34 PM CDTSpecial Weather StatementOUNCanadian16 min
Jun 14, 6:44 PM CDTSpecial Weather StatementOUNComanche16 min
Jun 14, 6:54 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman66 min
Jun 14, 6:59 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma61 min
Jun 14, 6:01 PM CDTSpecial Weather StatementOUNKnox29 min
Jun 14, 6:19 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.